South Carolina, 2015

Hail and Damaging Winds in South Carolina, June 22, 2015

June 22, 2015 · NWS CAE · 11 events in 5 counties and zones

Scattered thunderstorms produced large hail and wind damage across the Midlands. Some structural damage occurred to homes and other structures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered thunderstorms produced large hail and wind damage across the Midlands. Some structural damage occurred to homes and other structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 22, 1:54 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 22, 1:54 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
254 PM EDT MON JUN 22 2015

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE ACROSS THE REGION THIS
WEEK AS THE SUBTROPICAL RIDGE HOLDS ACROSS THE SOUTHERN STATES.
THE CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS SHOULD
INCREASE FOR THE WEEKEND AS AN UPPER LEVEL TROUGH BUILDS ACROSS
THE EASTERN CONUS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG AND SOUTH OF I-20
WITH THE CELLS BEING PULSE TYPE. RADAR HAS NOTED SOME OUTFLOWS
FROM THE CELLS AS THEY COLLAPSE...HOWEVER THE CORES OF THE CELLS
REMAIN FAIRLY LOW CURRENTLY LIMITING THE GUSTS. VERY LOCALIZED HEAVY
RAIN IS ALSO POSSIBLE AS LITTLE TO NO STEERING FLOW ALOFT EXISTS.
EXPECT CELLS TO CONTINUE DEVELOPING THROUGH THE AFTERNOON AND
EARLY EVENING HOURS THEN DIMINISH WITH SUNSET AND LOSS OF HEATING
LATE THIS EVENING. TEMPERATURES THIS AFTERNOON REMAIN ON TRACK FOR
THE UPPER 90S TO AROUND 100 WITH LOW TEMPERATURES OVERNIGHT IN
THE MIDDLE 70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
NOT MUCH CHANGE IN THE OVERALL WEATHER PATTERN THE NEXT FEW DAYS
AS THE MAIN UPPER RIDGE WILL CONTINUE TO CONTROL THE WEATHER
THROUGH THE PERIOD. TEMPERATURES WILL CONTINUE THE DAILY TREK
TOWARDS THE CENTURY MARK EACH AFTERNOON...WITH OVERNIGHT LOWS ONLY
FALLING INTO THE MIDDLE TO UPPER 70S. AFTERNOON HEAT INDEX VALUES
RANGE GENERALLY FROM 104 TO 108 EACH DAY...SO AT THIS TIME A HEAT
ADVISORY WILL NOT BE REQUIRED DUE TO THOSE VALUES REMAINING BELOW
LOCAL HEAT ADVISORY CRITERIA OF 110 DEGREES. ONLY AN ISOLATED CHANCE
FOR AN AFTERNOON THUNDERSTORM ON TUESDAY...WITH BEST POPS ACROSS
THE LOW-COUNTRY WHERE BEST MOISTURE AND INSTABILITY WILL BE
LOCATED. SLIGHTLY BETTER CHANCE FOR CONVECTION ON WEDNESDAY AND
THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
SOME RELIEF FROM THE HEAT SHOULD BE ON THE WAY FOR THE WEEKEND. BY
FRIDAY THE MODELS BEGIN TO MOVE THE CENTER OF THE UPPER RIDGE
FURTHER OFF TO THE WEST...WHICH WILL THEN AID IN THE DEVELOPMENT
OF TROUGHING ALONG THE EASTERN UNITED STATES. BOTH THE GFS AND THE
ECMWF ARE IN AGREEMENT WITH THIS PATTERN SHIFT THROUGH THE
PERIOD...WITH A RATHER DEEP TROUGH SETTING UP. THIS SHOULD BE A
WELCOMED CHANGE TO THE REGION.  HIGH TEMPERATURES WILL COOL
SLIGHTLY INTO THE LOWER/MIDDLE 90S FOR FRIDAY AND SATURDAY...AND
THEN MAYBE JUST AROUND 90 SUNDAY AND MONDAY. WITH THE DEVELOPMENT
OF THE UPPER TROUGH...THE REGION SHOULD SEE A BETTER SOUTHWARD
PUSH TO ANY COLD FRONTS PUSHING INTO THE REGION. THIS SHOULD HELP
WITH AN INCREASE IN THE RAIN CHANCES INTO AND THROUGH THE
WEEKEND...WITH COVERAGE BECOMING MORE SCATTERED ACROSS THE REGION.
THE CONVECTION SHOULD REMAIN MAINLY BE DIURNALLY INDUCED.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED FOR MOST OF THE PERIOD...WITH MVFR
POSSIBLE IN SHOWERS/THUNDERSTORMS.

SATELLITE AND WSR-88D IMAGERY SHOW SHOWERS AND THUNDERSTORMS HAVE
FORMED AROUND CAE/CUB/OGB AND CURRENTLY REMAIN NORTH OF AGS/DNL.
RADAR IMAGERY NOTES SOME GUSTS WINDS WITH COLLAPSING
CELLS...HOWEVER THE GUSTS ARE VERY LOCALIZED AS THUNDERSTORMS ARE
PULSE TYPE AND MOVEMENT IS MINIMAL. ADDITIONAL DEVELOPMENT IS
EXPECTED THROUGH THE LATE AFTERNOON AND EVENING HOURS. HAVE
REMAINED WITH MENTION OF THUNDERSTORMS AT CAE/CUB/OGB...CONFIDENCE
IN CONVECTION REACHING AGS/DNL REMAINS TOO LOW TO INCLUDE ATTM.
CONVECTION WILL DIMINISH WITH SUNSET WITH SKIES BECOMING MOSTLY
CLEAR OVERNIGHT. WINDS THROUGH THE PERIOD WILL REMAIN LIGHT AND
VARIABLE...EXCEPT NEAR THUNDERSTORMS.

EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION
EXPECTED THROUGH SATURDAY.

&&

.CLIMATE...
WE COULD WELL BE ON OUR WAY TO A RECORD NUMBER OF 100 DEGREE DAYS
IN THE MONTH OF JUNE AT COLUMBIA...THE RECORD IS 10 SET IN 1952.

RECORDS FROM MON JUNE 22ND THROUGH THU JUNE 25TH AUGUSTA...
JUN 22...101 IN 1925
JUN 23...104 IN 1944
JUN 24...103 IN 1914
JUN 25...104 IN 1914

COLUMBIA...
JUN 22...101 SET IN 1939 AND TIED IN 1956 AND 1988
JUN 23...102 SET IN 1914 AND TIED IN 1956 AND 1988
JUN 24...103 IN 1914
JUN 25...103 IN 1952

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Jun 22, 6:31 AM EST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
731 AM EDT MON JUN 22 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
231145-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
731 AM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS BEING THE MAIN
THREAT. FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY
HEAVY RAINFALL CAPABLE OF PRODUCING MINOR FLOODING ARE ALSO
POSSIBLE WITH ANY THUNDERSTORMS THAT FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 22, 2:13 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
313 PM EDT MON JUN 22 2015

SCZ036>038-222015-
CLARENDON-CALHOUN-ORANGEBURG-
313 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN CLARENDON AND EAST CENTRAL ORANGEBURG COUNTIES...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELLOREE...MOVING
SOUTHEAST AT 10 MPH.

WIND GUSTS OF 45 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SANTEE...EUTAWVILLE AND VANCE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3346 8015 3345 8015 3345 8020 3344 8020
      3345 8022 3340 8022 3339 8024 3330 8026
      3351 8055 3360 8046 3351 8010
TIME...MOT...LOC 1913Z 295DEG 9KT 3355 8048

WRS
Special weather statement, Jun 22, 2:29 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT MON JUN 22 2015

SCZ027-028-037-222015-
LEXINGTON-RICHLAND-CALHOUN-
329 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...EAST
CENTRAL LEXINGTON AND SOUTH CENTRAL RICHLAND COUNTIES...

AT 328 PM EDT...A STRONG THUNDERSTORM WAS NEAR CAYCE. THE STORM WAS
NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...WEST COLUMBIA...CAYCE...SPRINGDALE...OAK GROVE...SOUTH
CONGAREE AND PINE RIDGE.

LAT...LON 3390 8115 3400 8112 3397 8089 3382 8093
TIME...MOT...LOC 1928Z 289DEG 4KT 3393 8101

CJR
Special weather statement, Jun 22, 2:38 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
338 PM EDT MON JUN 22 2015

SCZ025>027-030-222030-
LEXINGTON-SALUDA-EDGEFIELD-AIKEN-
338 PM EDT MON JUN 22 2015

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN AIKEN...
SOUTHWESTERN LEXINGTON...SOUTHEASTERN SALUDA AND EAST CENTRAL
EDGEFIELD COUNTIES...

AT 338 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR RED BANK...
STORMS ARE NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AIKEN...LEXINGTON...BATESBURG...RED BANK...BATESBURG-LEESVILLE...
GASTON...RIDGE SPRING...LEESVILLE...SWANSEA...WAGENER...PELION...
GILBERT...SUMMIT...SALLEY...MONETTA...PERRY...WINDSOR AND WARD.

FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3340 8150 3367 8185 3388 8173 3405 8144
      3397 8125 3377 8108
TIME...MOT...LOC 1936Z 246DEG 9KT 3389 8132

CJR
Special weather statement, Jun 22, 3:04 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
404 PM EDT MON JUN 22 2015

SCZ036>038-222045-
CLARENDON-CALHOUN-ORANGEBURG-
404 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CALHOUN...WESTERN
CLARENDON AND CENTRAL ORANGEBURG COUNTIES...

AT 403 PM EDT...A STRONG THUNDERSTORM WAS OVER BROOKDALE. THE STORM
WAS NEARLY STATIONARY.

WIND GUSTS OF 45 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ORANGEBURG...BROOKDALE...BOWMAN...ELLOREE...SANTEE...CAMERON...
NEESES...CORDOVA...LIVINGSTON...WILKINSON HEIGHTS AND EDISTO.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3355 8115 3371 8100 3355 8043 3330 8058
      3328 8060
TIME...MOT...LOC 2003Z 263DEG 4KT 3350 8080

WRS
Special weather statement, Jun 22, 3:09 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
409 PM EDT MON JUN 22 2015

SCZ021-222045-
FAIRFIELD-
409 PM EDT MON JUN 22 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD COUNTY...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS NEAR WINNSBORO. THIS STORM
IS NEARLY STATIONARY.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINNSBORO...RIDGEWAY AND WINNSBORO MILLS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3441 8118 3449 8098 3432 8085 3424 8108
TIME...MOT...LOC 2007Z 329DEG 10KT 3434 8101

CJR

The radar

The Columbia radar (KCAE), 45 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Aiken

When
June 22, 3:23 PM EST to 3:27 PM EST
Where
Aiken County, 4.49 mi NNE of Foxtown
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.760, -81.550

SKYWARN spotter reported 1.5 TO 1.75 inch hail on Uncle Duck Road.

Thunderstorm Wind, Orangeburg

When
June 22, 3:25 PM EST to 3:29 PM EST
Where
Orangeburg County, 0.9 mi SE of Orangeburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.490, -80.860

Highway Patrol reported trees down on U.S. 301 at U.S 21 in Orangeburg.

Thunderstorm Wind, Lexington

When
June 22, 3:44 PM EST to 3:49 PM EST
Where
Lexington County, 0.9 mi SE of Gilbert
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
33.910, -81.370

DOT reported trees down along Juniper Spring Road near Two Notch Road. Large limbs were also down in Gilbert.

Thunderstorm Wind, Orangeburg

When
June 22, 3:51 PM EST to 3:55 PM EST
Where
Orangeburg County, North
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
33.620, -81.100

SKYWARN spotter reported trees down in North and a measured wind gust of 55mph.

Thunderstorm Wind, Orangeburg

When
June 22, 3:59 PM EST to 4:05 PM EST
Where
Orangeburg County, 4.09 mi E of North
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.630, -81.030

Highway Patrol reported trees down on Bull Swamp Road and Ireland Drive northeast of the town of North.

Thunderstorm Wind, Lexington

When
June 22, 4:00 PM EST to 4:04 PM EST
Where
Lexington County, 1.34 mi WSW of Gaston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.810, -81.120

Sheriff reported several trees down at Blackville Road and Meadowfield Road.

Thunderstorm Wind, Orangeburg

When
June 22, 5:10 PM EST to 5:14 PM EST
Where
Orangeburg County, 3.87 mi SSE of Branchville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
33.200, -80.790

Public reported trees down and estimated winds of around 60mph. They also had .80 inches of rain.

Hail, Lee

When
June 22, 5:15 PM EST to 5:19 PM EST
Where
Lee County, 2.37 mi NNE of Heriot
Measured
1 in hail
Reported by
Public
Coordinates
34.130, -80.350

Public reported quarter size hail and estimated winds of 60 to 70 mph on Hwy 441.

Thunderstorm Wind, Lee

When
June 22, 5:15 PM EST to 5:19 PM EST
Where
Lee County, 1.79 mi NE of Heriot
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
34.120, -80.350

Public reported winds estimated from 60 to 70mph. The strong winds blew lawn furniture and other backyard objects into the woods behind the house.

Thunderstorm Wind, Lee

When
June 22, 5:17 PM EST to 5:21 PM EST
Where
Lee County, 3.98 mi NE of Spring Hill
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
34.190, -80.380

Public reported shingles blown off a roof and two porches with roofs blown off along Jamestown Road.

Thunderstorm Wind, Barnwell

When
June 22, 5:39 PM EST to 5:43 PM EST
Where
Barnwell County, 3.47 mi E of Robbins
Measured
50 kt (58 mph) measured gust
Reported by
Other Federal Agency
Coordinates
33.170, -81.610

Savannah River Site reported a wind gust of 58mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2015Every state in 2015This day in weather historyWarnings in South Carolina, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 572969, 572971, 572974, 572973, 572976, 572979, 572981, 572970, 572986, 572984, 572982.